Alert archive / Colorado / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Grand Junction, CO

August 11, 2005Montrose County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 11, 2005, 6:28 PM MDT for Montrose County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2005, 6:28 PM MDT (00:28 UTC)
Expired
Aug 11, 2005, 8:30 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Montrose County, CO

The radar

The Grand Junction radar (KGJX), 74 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3990 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:51 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 2:51 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT THU AUG 11 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
WATER VAPOR IMAGERY IS SHOWING DRIER MID-LEVEL AIR GRADUALLY
ADVECTING INTO NORTHEAST UTAH AS WESTERLIES TO THE NORTH SUPPRESS THE
SUBTROPICAL RIDGE MORE TO THE SOUTH. THE SHEAR AXIS WHICH HAS BEEN
THE FOCUS FOR SHOWERS AND THUNDERSTORMS HAS WEAKENED AND NOW
STRETCHES ACROSS SOUTHWEST COLORADO AND THE FOUR CORNERS AREA.
STORMS ONCE AGAIN MORE NUMEROUS ALONG THIS FEATURE AND HAVE TAILORED
EVENING AND OVERNIGHT POPS TO REFLECT THIS...AND ISSUED A FLASH FLOOD
WATCH UNTIL MIDNIGHT FOR THE FOUR CORNERS VICINITY WHERE HEAVY RAIN
THREAT IS HIGHEST. STORMS GENERALLY ALONG AND NORTH OF INTERSTATE 70
INITIATING OVER THE HIGH TERRAIN AND HAVING A TOUGH TIME STAYING
TOGETHER AS THEY MOVE OUT OVER THE VALLEYS. STORMS ACROSS THE NORTH
SHOULD COME TO AN END THIS EVENING LACKING A SIGNIFICANT FORCING
MECHANISM AND WITH DRIER AIR SPREADING INTO THE AREA. EXPECT SHOWERS
AND A FEW THUNDERSTORMS TO LINGER OVERNIGHT ACROSS THE SOUTH WHERE
DEEP MOISTURE AND REMNANTS OF THE SHEAR ZONE WILL REMAIN.

MODELS CONTINUE TO DRY THINGS OUT IN NORTHWEST TO WEST FLOW FRIDAY
AND SATURDAY. TRENDED POPS DOWN BUT KEPT THEM HIGHER THAN GUIDANCE
FOR LACK OF A SIGNIFICANT FEATURE TO MOVE THROUGH THE AREA AND DRY
OUT THE LOW LEVELS. NO MAJOR CHANGES TO THE TEMPERATURE FORECAST.
DRIER CONDITIONS SHOULD ALLOW FOR INCREASED DIURNAL SPREADS IN HIGH
AND LOW TEMPERATURES. LINDQUIST

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A ZONAL WEST-TO-EAST
PATTERN WILL KEEP DEEP SUB-TROPICAL MOISTURE FROM RETURNING OVER THE
FORECAST AREA THROUGH EARLY MONDAY. AN UPPER LEVEL LOW PRESSURE
SYSTEM NEAR THE GULF OF CALIFORNIA WILL GRADUALLY SLIDE NORTHEAST
ACROSS UTAH AND COLORADO TUESDAY. THIS WILL BRING THE NEXT POTENTIAL
FOR SIGNIFICANT PRECIP TO THE AREA. CLOUDS AND PRECIP WILL KNOCK MAX
TEMPS DOWN SEVERAL DEGREES TUESDAY. WEDNESDAY AND THURSDAY...A
MODERATE SOUTHWEST FLOW WILL DEVELOP ON THE BACKSIDE OF THE
DEPARTING UPR LOW. DRIER AIR WILL RESULT IN LITTLE TO NO CHANCE
OF PRECIP. NADLER.83

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH FOR SOUTHWEST COLORADO UNTIL MIDNIGHT
      TONIGHT.
.UT...FLASH FLOOD WATCH FOR SOUTHEAST UTAH UNTIL MIDNIGHT TONIGHT.

&&

TAL/DJN
Hazardous weather outlook, Aug 11, 1:18 PM MDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
118 PM MDT THU AUG 11 2005

COZ001>014-017-UTZ023>025-027-121200-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
118 PM MDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
UTAH...AND NORTHWEST AND WEST-CENTRAL COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAIN WILL OCCUR...WITH POTENTIAL
FOR LOCALIZED FLOODING OF URBAN AREAS AND SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY THROUGH TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING...MAINLY MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND ANY FLOODING.

COZ018>023-UTZ022-028-029-121200-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
118 PM MDT THU AUG 11 2005

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN WILL OCCUR...WITH POTENTIAL FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY THROUGH TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING...MAINLY MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND ANY FLOODING.

TAL

In the hours before

Local storm report, Aug 11, 2:32 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      22 SW LA SAL            38.10N 109.47W
08/10/2005                   SAN JUAN           UT   TRAINED SPOTTER

            SALT AND INDIAN CREEK...JUST NORTHEAST OF CANYONLANDS
            NEEDLES OUTPOST...RUNNING 10-12 FEET HIGH. NORMAL
            BANKFULL WAS 2-3 FEET. WATER WASHED TREES 4-10 FEET LONG
            AND A 3X6 FOOT METAL TUB OVER A 5 FOOT HIGH FENCE.
            FLOODING ALONG HIGHWAY 211...ESTIMATED 8 INCHES OF WATER
            RUNNING OVER ROAD.

&&

DJN

Nearby

Flash Flood Warnings in Colorado, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.